Immunological Studies on Patients Developing Urticaria Associated with Penicillin Therapy

J Lamar Callaway, Sherwood W Barefoot
1946 Journal of Investigative Dermatology  
It is not uncommon for patients receiving penicillin to develop urticaria. In most instances this reaction is quite severe and persistent. Keefer and associates (1) have reported fourteen instances in 500 patients, and Lyons (2) twelve instances in 209 patients treated with peniciffin. Whether the urticarial responses are due to penicillin per se or to the incorporated impurities can not be ascertained until crystalline and absolutely pure penicillin is available. Feinberg (3) found that
more » ... ) found that patients who showed positive skin tests to various extracts of penicillia gave negative skin tests to penicillin. Therefore, it would seem that there is not necessarily a cross sensitization between the spore and its products. The findings in urticaria assumed to be due to penicillin cast some doubt on whether or not these reactions are produced by a true antigen-antibody reaction. Several investigators have tried to establish such a relationship with varying results. Lyons (2) was unable to demonstrate positive skin tests or circulating precipitins in patients who developed urticaria associated with penicillin therapy. In a patient who had not had urticaria, but who displayed a tuberculin-type of skin test to crystalline sodium penicillin, Welch and Rostenberg (4) were unable to demonstrate precipitins in the patient's serum. With some samples of penicillin tested for precipitins with this patient's serum a fine precipitate developed, but this was also demonstrated with normal control sera. Passive transfer tests were negative with this patient's serum. Later the same authors (5) tested 144 individuals who had not had prior contact with penicillin and found 5% to exhibit a positive reaction of the tuberculin type when tested with crystalline penicillin sodium intracutaneously. Passive transfer antibodies could not be demonstrated. In four of these subjects in whom hypersensitivity to penicillin was not present at the outset, but who exhibited reactions of the Arthus type following repeated intradermal injections of penicillin (this phenomenon did not occur following subcutaneous and intramuscular injections of penicillin), they were unable to demonstrate either passive transfer antibodies or serum precipitins. In a case of urticaria associated with penicillin therapy, Criep (6) reported a positive intracutaneous test, positive passive transfer tests, and precipitins to penicillin, but anaphylactic antibodies were not demonstrated. Barker (7) reported a case of urticaria associated with peniciffin therapy with the patient *
doi:10.1038/jid.1946.36 pmid:20244432 fatcat:5qtzfs6t3fbu5k5zrjd2sni3he